Michigan, 2012

Winter Weather in Michigan, February 2, 2012

February 2, 2012 · NWS MQT · 1 event in 1 county or zone

An upper disturbance moving across Lake Superior produced a band of moderate snow showers over portions of Ontonagon County on the morning of the 2nd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An upper disturbance moving across Lake Superior produced a band of moderate snow showers over portions of Ontonagon County on the morning of the 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 2, 12:55 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Feb 2, 12:55 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1255 AM EST THU FEB 2 2012

UPDATED AVIATION DISCUSSION FOR 06Z TAFS

.UPDATE...
BAND OF CONVECTIVE SNOW SHOWERS (H8-H7 LAPSE RATES OVR 8.5 C/KM) ARE
PUSHING INTO WESTERN LAKE SUPERIOR AHEAD OF SHORTWAVE. MAIN CHANGE TO
EARLIER FCST UPDATE WAS TO INCLUDE MENTION OF FZG PCPN IN FAR WEST
THROUGH AROUND 09Z. RISK OF MUCH FREEZING PCPN IS SMALL...BUT THERE
WAS A BRIEF PERIOD OF FZRA AT KDLH AND RUC13 SHOWS 925MB TEMPS/WET-
BULB ZERO TEMPS RIGHT AROUND 0C OVR KIWD AT 06Z. DRYING IS VERY
EVIDENT BEHIND THE LINE OF WINTRY PCPN...SO EXPECT JUST A BRIEF
PERIOD OF SNOW AND MAYBE LGT FZRA/FZDZ OVR FAR WEST WITH JUST LGT
SNOW/FLURRIES BY TIME IT REACHES CNTRL CWA TOWARD DAYBREAK THURSDAY.
UPDATED GRIDS TO SHOW THESE TRENDS. TEMPS HAVE FALLEN INTO MID TEENS
ALONG WI BORDER WHERE SKIES CLEARED. IN THOSE AREAS...SHOULD SEE
TEMPS RISE UP THROUGH LATER TONIGHT AS CLOUDS AND SNOW SHOWERS MOVE IN
FM THE WEST. ELSEWHERE... TRENDS IN FCST FOR TEMPS AND SKY LOOK GOOD
FOR NOW.
&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 423 PM EST WED FEB 1 2012

LATE THIS AFTERNOON THROUGH EARLY EVENING...MAIN ISSUE WILL BE
CLEARING SKIES NEAR THE WI BORDER. TREND IS EXPECTED TO CONTINUE
THROUGH EARLY EVENING BEFORE COVERAGE INCREASES AGAIN OVERNIGHT.
TEMPERATURE TRENDS WILL NEED TO BE MONITORED OVERNIGHT AS MODEL
GUIDANCE...ESPECIALLY THE NAM...INDICATED TEMPERATURES DROPPING INTO
THE LOWER 20S.  LOW TEMPERATURES LATE THIS EVENING WILL BE LARGELY
DEPENDENT UPON THE SKY COVER.

OVERNIGHT TONIGHT THROUGH THURSDAY MORNING...MODELS ARE IN GOOD
AGREEMENT WITH A SHORT WAVE MOVING FROM MINNESOTA INTO WESTERN UPPER
MI AFTER 00Z TONIGHT. AHEAD OF THE SHORTWAVE EXPECT SNOW SHOWERS TO
DEVELOP AND PROGRESS EASTWARD THROUGH THURSDAY MORNING. WHILE THE
SNOW SHOULD REMAIN ON THE LIGHT SIDE...THE AREAS MORE LIKELY TO SEE
LIGHT ACCUMULATION WOULD BE OVER THE KEWEENAW AS THE GFS AND THE NAM
SHOW THE GREATEST FORCING OVER THE CENTRAL GREAT LAKES AS INDICATED
BY OMEGA LOCATED IN THE DGZ. THERE IS A POSSIBILITY THAT SOME
DRIZZLE MAY MOVE AHEAD OF THE SYSTEM...HOWEVER WITH THE WETBULB
TEMPERATURE REMAINING BELOW ZERO AND ABSENCE OF ANY ADVECTION EXPECT
THAT ANY DRIZZLE WOULD BE VERY BRIEF. BY THURSDAY
AFTERNOON...PRECIPITATION SHOULD COME TO AN END AS SHORTWAVE PRESSES
EASTWARD IN THE FAR EASTERN PORTION OF THE U.P. SKY COVER WILL
LINGER AS LOW LEVEL MOISTURE REMAINS IN PLACE.

TEMPERATURES THROUGH THE SHORT TERM PERIOD SHOULD BE ABOVE NORMAL.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 423 PM EST WED FEB 1 2012

SHORTWAVE SLIDING THROUGH THE AREA ON THURS AFTN WILL BE SHIFTING E
OF THE AREA AT THE START OF THE PERIOD...ALLOWING HIGH PRESSURE TO
START TO BUILD IN TO THE UPPER GREAT LKS THURS NIGHT. BUT...DRY MID
LEVEL AIR FLOWING SE IN THE NW FLOW...ALONG WITH WEAK H875
WAA...WILL KEEP LLVL INVERSION IN PLACE AND SHOULD KEEP LOW CLOUDS
TRAPPED OVER THE AREA ON THURS NIGHT. WITH H900-880 TEMPS AROUND
-8C...THERE MAY BE ENOUGH LK INFLUENCE TO ENHANCE THE CLOUDS...WHICH
COMBINED WITH LIGHT NNW FLOW COULD LEAD TO SOME UPSLOPE --SHSN/DZ
OVER THE HIGHER TERRAIN NEAR LK SUPERIOR. IF ABUNDANT LLVL MOISTURE
ON 12Z NAM AND OUR LOCAL WRF-ARW PANS OUT WILL LIKELY SEE WIDESPREAD
FOG...ESPECIALLY OVER THE HIGHER TERRAIN...SO ADDED A MENTION OF
PATCHY FOG TO THE FCST FOR THURS NIGHT.

HIGH PRESSURE WILL SETTLE INTO THE UPPER GREAT LKS ON FRI FROM WRN
ONTARIO...WHICH WILL WEAKEN THE WINDS FURTHER ACROSS THE AREA. A
SHORTWAVE DROPPING THROUGH THE NW FLOW WILL BRUSH THE AREA DURING
THE DAY...BUT LIMITED MOISTURE ASSOCIATED WITH IT SHOULDN/T LEAD TO
ANY PCPN WITH MID LVL DRY AIR STILL IN PLACE. LOW CLOUDS FROM THURS
NIGHT SHOULD STILL BE COVERING THE AREA FOR MUCH OF FRI...BUT
--SHSN/DZ POTENTIAL LOOKS TO DIMINISH WITH LACK OF UPSLOPE FLOW AND
LLVL DRYING FROM THE SFC HIGH.

DRIER AIR ARRIVES FRI NIGHT AND SAT WITH THE SFC HIGH AND AREA BEING
BETWEEN UPPER LOW ROTATING JUST E OF THE CNTRL ROCKIES AND RIDGE
OVER THE CANADIAN PRAIRIES. OVERALL SUBSIDENCE AND DRY AIR ROTATING
IN FROM CANADA...WHICH LEADS TO A DRY AND CONTINUED WARMER THAN
NORMAL PERIOD. DROPPED LOWS SEVERAL DEGREES ON FRI NIGHT...AS LIGHT
WINDS...CLEAR SKIES...AND PWAT VALUES AROUND 45 PERCENT OF NORMAL
SUPPORTS DECENT RADIATIONAL COOLING.

DAYS 4 THROUGH 7 /SAT NIGHT THROUGH NEXT WEDNESDAY/...

FIRST PART OF THE PERIOD DEPENDS ON THE TRACK OF THE UPPER LOW
EXITING THE CNTRL PLAINS AND ASSOCIATED SFC FEATURES. STILL
DIFFERING OPINIONS IN THE DETERMINISTIC AND ENS MEMBERS ON THE
HANDLING OF THIS FEATURE. MOST HAVE THE IDEA OF THE UPPER LOW
SHIFTING EAST SAT NIGHT INTO SUN NIGHT AND THROUGH THE LOWER GREAT
LKS...BUT AS IS NORMALLY THE CASE WITH THESE TYPES OF SYSTEMS...THE
EXACT TIMING/LOCATION REMAINS TO BE SEEN. LARGE SPREAD IN THE
ENSEMBLE MEMBERS TOO...SO DON/T HAVE A WHOLE LOT OF CONFIDENCE IN
EXACT FEATURES AND WILL FOLLOW A CONSENSUS FOR THE FORECAST.
THUS...HAVE A DRY FCST ACROSS THE CWA FOR THE SECOND HALF OF THE
WEEKEND AND PARTLY TO MOSTLY CLEAR SKIES...ALTHOUGH THE SRN HALF OF
THE CWA MAY END UP SEEING MORE SCT/BKN MID-HIGH CLOUDS AS MAIN AREA
OF SYSTEM PUSHES S OF THE AREA.

GFS/ECMWF SHOWING COLDER H850 TEMPS SURGING IN TUES BEHIND A COLD
FRONT DROPPING THROUGH THE AREA ON MON NIGHT. COLD FRONT LOOKS TO
HAVE LIMITED MOISTURE ASSOCIATED WITH IT...WHICH IS ALSO THE CASE
BEHIND IT. THIS WILL BRING COLDER H850 AIR...TOWARDS -16C...AND
CHANCES OF LES TO NNW WIND FAVORED LOCATIONS AND BUMPED UP POPS SOME
IN THOSE AREAS TUES AND TUES NIGHT. WITH LIMITED MOISTURE...WILL
KEEP TUES NIGHT INTO WED DRY AS WINDS BACK TO THE W .
&&

.AVIATION /FOR THE 06Z TAF ISSUANCE/...

ONSET OF -SN IS VERY CLOSE TO IWD AT ISSUANCE TIME. PER RADAR AND
OBS FROM ASX...EXPECT ONLY 30-45 MINS OF MODERATE SN WITH VIS
DROPPING TO AROUND 2SM. THIS BAND WILL CONTINUE EAST OVERNIGHT AND
REACH CMX AROUND 10Z...AND SAW AROUND 12Z. ONLY A 2-3 HOUR SPAN OF
-SN IS EXPECTED WITH MINIMAL VIS OBSTRUCTIONS. CIG FORECAST IS
SOMEWHAT DIFFICULT INTO THE MORNING AT CMX AS UPSLOPE FLOW WILL
BECOME A FACTOR AND BRING LEVELS INTO IFR RANGE. DAYTIME HEATING
WILL HELP RAISE THESE BACK TO MVFR LEVELS...BUT IFR CIGS WILL RETURN
AFTER DARK. DRIER AIR MOVING IN FROM THE WEST ON THURSDAY WILL
SLOWLY ERODE CLOUDS AT IWD. OTHERWISE...WINDS WILL REMAIN UNDER
10KTS AND GRADUALLY VEER TO THE WEST AT ALL SITES BY THURSDAY
MORNING.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 423 PM EST WED FEB 1 2012

IN THE SHORT TERM...WIND AND WAVES SHOULD REMAIN FAIRLY LIGHT OVER
THE LAKE AS PRESSURE GRADIENT REMAINS RELAXED. THE NEXT CHANCE OF
INCREASED WINDS WILL MOVE INTO THE AREA LATE MONDAY AND TUESDAY AS
PRESSURE GRADIENT TIGHTENS BETWEEN AND AREA OF HIGH PRESSURE LOCATED
OVER THE NORTHERN PLAINS AND A LOW PRESSURE CENTERED OVER THE MID
ATLANTIC STATES.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

UPDATE...JLA
SHORT TERM...KEC
LONG TERM...SRF
AVIATION...TK
MARINE...KEC
Hazardous weather outlook, Feb 1, 5:25 AM EST, 21 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
525 AM EST WED FEB 1 2012

MIZ001>007-009>014-084-085-021200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
525 AM EST WED FEB 1 2012 /425 AM CST WED FEB 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-021200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
525 AM EST WED FEB 1 2012 /425 AM CST WED FEB 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-021200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
525 AM EST WED FEB 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

JLB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Ontonagon

When
February 2, 3:00 AM EST to 9:00 AM EST
Where
Ontonagon forecast zone
Reported by
Trained Spotter
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

A band of moderate snow showers dropped three to four inches of wet snow from near Silver City south to Bergland on the morning of the 2nd.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364900.